MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. RSS HUMERAL BODY INSERTER / EXTRACTOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ASCENSION ORTHOPEDICS, INC. RSS HUMERAL BODY INSERTER / EXTRACTOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number INS-0961-048-01
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a rotator cuff arthropathy surgery, instrument 7 from humeral tray 1 base was put in place of rss humeral body inserter / extractor (instrument 9) for the reverse-s (bottom tray), leaving them with 2 of the inserters from humeral tray and not the one needed to implant the reverse.A s&n backup device was available, however, there was a surgical delay greater than 30 mins and the patient was under anesthesia during such delay.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the product has not been returned to the aus site for evaluation and photographs were not provided, so the reported event could not be confirmed.The following investigative actions were performed.Complaint history review: the complaint history review did not identify similar reported events for this device.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.Visual inspection: visual inspection was unable to be performed because the device has not been received for evaluation.Dhr/batch record review: dhr/batch record review was unable to be performed as a lot number was not reported for this event.The complaint alleges there was a significant delay greater than 30 minutes during surgery.As the device was not returned for evaluation, a determination of whether the device contributed to the reported event could not be made.As the device has not been returned for evaluation, a definitive root cause for the reported event could not be determined.The rss humeral body inserter/extractor is a reusable instrument expected to be used across multiple surgeries.Its intended use is to insert the rss humeral body and stem trials and implants.The threaded tip of the rss humeral body inserter/extractor knob is screwed into a port on the humeral body inserter/extractor instrument to secure the humeral body to the instrument for insertion and extraction.The tip of the inserter/extractor is secured to the humeral body and stem trials and implants and then the impaction head is impacted to drive the stem and body implants into the humeral canal.The inserter/extractor is also used to remove the trials from the humerus.The complaint alleges that instrument 7 from humeral tray 1 base (humeral trial inserter/extractor was put in place of rss humeral body inserter / extractor (instrument 9) for the reverse-s (bottom tray), leaving them with 2 of the inserters from humeral tray and not the one needed to implant the reverse.Further communication indicated that the kit was returned to the loaners department, but a lot number could not be provided.If a hospital does not own the re-useable instruments for the purchased implant, a loaner set may be requested.Personnel in the loaner department assemble the kit with all the instruments required for the procedure and send the kit to the designated location where the procedure will occur.The instruments are cleaned and sterilized prior to the procedure and once complete, are shipped back to the loaners department.Per the ifu, upon receipt in the hospital, instrument sets should be inspected for completeness.Many organizing cases have shadow graphs, outlines, catalog numbers, and instrument names or sizes silk-screened or otherwise marked on the case or tray.The humeral trial inserter/extractor and the rss humeral body inserter/extractor are similar in appearance.It is possible that the similarity in appearance may have led to incorrectly preparing the instrument kit required for the procedure.The complaint does not indicate whether an inspection of the instrument set was performed per the ifu prior to the procedure.Therefore a definitive root cause could not be determined.Based on this investigation, the need for corrective action is not indicated as no non-conformances nor manufacturing deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.
 
Event or Problem Description
It was reported that during a rotator cuff arthropathy surgery, instrument 7 from humeral tray 1 base was put in place of rss humeral body inserter / extractor (instrument 9) for the reverse-s (bottom tray), leaving them with 2 of the inserters from humeral tray and not the one needed to implant the reverse.A s&n backup device was available, however, there was a surgical delay greater than 30 mins and the patient was under anesthesia during such delay.No further complications were reported as a consequence of this problem.

Brand Name
RSS HUMERAL BODY INSERTER / EXTRACTOR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17095831
Report Number3002788818-2023-00042
Device Sequence Number15404523
Product Code LXH
UDI-Device Identifier00885556864005
UDI-Public00885556864005
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberINS-0961-048-01
Device Catalogue NumberINS-0961-048-01
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2023
Supplement Date Received by Manufacturer09/10/2023
Initial Report FDA Received Date06/09/2023
Supplement Report FDA Received Date09/11/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown